ASK THE GP: Why am I struggling to swallow solid foods?
DR Martin Scurr answers your questions
Question: About four years ago, I noticed I couldn’t swallow pills very easily. Then one day I ate some chicken and my throat seemed to be so blocked I couldn’t even swallow water. I now have to avoid anything which cannot be chewed to the consistency of mashed potato — my diet is almost totally liquid smoothies.
Tests have revealed nothing. One doctor said it might be bad posture. Another that my circulation system might be putting pressure on my oesophagus. The problem is slowly progressing. How will this develop in the future? I am 80.
David Curry, Bacup, Lancashire.
Answer: It is reassuring that the investigations you have undergone have excluded a sinister cause such as a tumour obstructing the oesophagus, but it is still a significant problem, given the increasing restrictions on what you can swallow.
Difficulty swallowing is called dysphagia. There are several types, including oral dysphagia, which affects the mouth. What you describe is oesophageal dysphagia, when there is a sense of food having got stuck for a moment or two after swallowing when it reaches the oesophagus, or gullet.
Typically this is investigated with a barium swallow, which involves drinking a suspension of barium sulphate while X-rays are taken. Barium is a metal so shows up on the image, helping outline the passage from the throat to the stomach.
An endoscopy, when a small camera is passed down the oesophagus allowing a visual inspection, will also have been carried out to exclude any potential obstruction not revealed by the X-rays.
These tests will have ruled out the possibility that the problem is a stricture (a narrowing of the oesophagus) which may be related to acid reflux, for instance.
Difficulty swallowing is called dysphagia
Acid reflux can scar the oesophagus, and this scar tissue tends to contract, leading to narrowing. This is more common in older patients.
The tests will have also ruled out an oesophageal web, a fold of the lining of the oesophagus linked to iron deficiency; although the exact mechanism remains unexplained.
That means we must consider whether a structure outside of the oesophagus is exerting pressure and causing these symptoms.
This could be the result of an abnormality in blood vessels, for instance, such as the subclavian artery in the neck, which may cause symptoms in later years most probably as the tissues, especially the arteries, become more rigid with ageing.
What I’m worries about
Weight loss surgery. This has been touted as the magic wand that can reverse the obesity tide, and surgeons have been pushing to make it more widely available.
But now there comes research from Queen Mary University of London showing that some people who undergo these operations are turning to drink and drugs afterwards.
Eating was for these people a coping mechanism and they’ve simply turned to another. The problems that lead people to overeat run deep and cannot be fixed with an operation alone. Long-term psychological support is vital.
Or it could be an enlarged left atrium (one of the upper chambers of the heart) which again may put pressure on the oesophagus.
It has also been suggested that your posture might be related. If this is the case then you would also notice a change in your posture. This could be linked to cervical osteoarthritis (arthritis in the neck), which can trigger the formation of new bone — known as cervical osteophytes — as part of the body’s repair mechanism. The osteophytes can cause dysphagia by pushing the upper part of the oesophagus forwards.
Finally, it is important to consider achalasia, a rare disorder affecting the muscular contraction that moves food along the oesophagus to the stomach.
With achalasia, the sphincter (or valve) at the bottom of the oesophagus also stops relaxing when the patient swallows. This tends to progressively impair the swallowing of both solids and liquids — so not exactly the symptom you describe.
I’d suggest the next step is a CT scan of your chest to reveal the state of your cervical spine and which may also identify any abnormality of your blood vessels. My advice would be to discuss this with your GP.
Question: Six years ago I had a heart attack and a pacemaker was fitted. Then four years ago I had a blood clot in my right lung and so take warfarin every day. I’ve been told I could be considered for a new drug known as PCSK9, given by self-injection, as I have very high cholesterol (with a reading of 9.1).
Over the past 15 years I have tried many statins but ended up with bad joints and muscle aches; they also interfered with my liver function. I’ve been told that my high cholesterol was probably hereditary. Do you think I should give PCSK9 a try?
Yvonne Steele, Bournemouth.
Answer: You have had quite a dramatic time: a heart attack, a blood clot and familial hyper-cholesterolaemia, a heriditary form of high cholesterol.
Studies have confirmed that ‘bad’ or low density lipoprotein (LDL) cholesterol plays a key role in the furring up of the arteries not only in the heart but also in the brain and in the legs.
So reducing your elevated cholesterol level must be a priority. A number of LDL-lowering drugs, including statins, ezetimibe, and PCSK9 inhibitors have been proven to reduce future cardiovascular events such as heart attacks.
Too quick to blame
As a doctor, all too often I have had to be the bearer of bad news to people who led an entirely blameless life.
Yet this week, researchers in the U.S. advised us that simply not smoking, eating well, exercising regularly and not drinking too much can cut the risk of major diseases. Yes, these will minimise risk but won’t eradicate it. For illness is often the result of a genetic quirk or a random hand of bad luck. So while encouraging people to minimise their risk of disease is laudable, we must remember that when people are ill they need help, not to be told it’s their fault.
The injection you have been offered — which contains the drug alirocumab — works by inhibiting an enzyme called PCSK9 (proprotein convertase subtilisin kexin 9), found in the liver, which raises LDL cholesterol levels.
Alirocumab has been found to reduce LDL by over 50 per cent.
The drug is well-tolerated: trials have evaluated it for some years and serious adverse effects are uncommon. In particular, the muscle problems you experienced with statins do not occur. Nor (in contrast to the statins) is there a threat to your liver.
Finally, I have not detected any conflict between this and the warfarin that you need for the prevention of any future blood clots.
Given your risk factors, I think a PCSK9 inhibitor gives you the best chance of reducing your risk or further illness, so I’d go ahead and take it.
In my view: Vitamin pills can be harmful
Taking vitamins is unnecessary for the vast majority of people, but taking supplements can be potentially dangerous
People often ask me what vitamins they should take, almost as if they expect a healthy regimen should include taking at least one.
But not only is it unnecessary for the vast majority of people, but taking supplements can be potentially dangerous.
The truth is that just because something is ‘good’ for you does not mean that a lot will be even better. And research is uncovering just how pertinent this message is to most, if not all, nutrients. Vitamins, in particular antioxidants, are a case in point.
For many years, antioxidants (which include the vitamins A, C and E) have been promoted as the way not just to insure against ill-health but also to hold back the effects of ageing.That’s because of the effect they have on free radicals — damaging molecules formed in the body as a natural part of metabolism.
Free radicals are highly unstable and can be damaging to cells, injuring cell membranes and DNA. High levels have been implicated in diseases such as cancer, as well as in ageing.
Antioxidants combine with free radicals, making them less unstable and less likely to do damage. Indeed, it is thought that the reason people who eat lots of fruit and veg have lower rates of cancer is because of the plentiful antioxidants in their diets.
So the more antioxidants the better, you might think. But it’s not that simple: research has found, for example, that smokers who take vitamin A supplements have a significantly higher incidence of lung cancer.
For those who exercise heavily, the advice is even more explicit, with evidence that large doses of vitamins C and E may curb any increase in fitness, and more recently, researchers have found that antioxidants interfere with repair mechanisms.
So what can we conclude from this? Once again, that a nutritious and varied diet is the key to boosting health and longevity — and the benefits cannot be replicated simply by taking a tablet.
Source: Read Full Article